Q: I have been taking citalopram for depression over the last 12 months and I am pleased to say that I am now feeling much better. I am keen to stop it, and have tried a couple of times but within a week I can feel my mood changing, and I start to feel anxious and irritable so restart the drugs. Have I become addicted to my anti-depressants?
A: Antidepressants are not addictive in the same way as members of the Valium family – diazepam, temazepam etc - can be, but it is not unusual to experience some withdrawal effects when you stop them, particularly if you do so abruptly. Citalopram is one of the better antidepressants in this respect but it can still cause problems.
Read Dr Mark Porter in Saga Magazine every month. Subscribe today.
Most people need to take antidepressants for around 12 months to get the best result and it is important not to stop therapy suddenly after this length of time. Practices vary, and you should discuss this with your own GP, but I generally wean people off over a minimum 4 - 6 week period to reduce the likelihood of the type of discontinuation symptoms you describe, which may include a flu-like illness, tearfulness, irritability and disturbed sleep.
If you still struggle despite slow weaning it may be a sign that you are not quite ready to stop treatment.
|More advice from Dr Mark Porter...
The opinions expressed are those of the author and are not held by Saga unless specifically stated.
The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.